Home Health & Wellbeing
If you need urgent support, call 999 or go to your nearest A&E. To contact our Crisis Messenger (open 24/7) text THEMIX to 85258.
Read the community guidelines before posting ✨
Options

Fluoxetine

Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
I've been prescribed this by the Dr today I'm only on 20mg once a day so I guess not a great amount but reading some of the side effects has scared me a little.

Basically I went to the Dr's and it all came out how I've been down for so long, had thoughts of self harm and hurting myself, my hatred of myself, poor body image and eating problems so he's put me onto these and referred me for counselling.

Any one any experience of taking Fluoxetine? I had a quick read in the BNF at work but it just list all the side effects and not much personal experience, plus I've never really come across this drug as the patients I look after generally aren't on it. So any personal experiences would be good :)

Comments

  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Um, yeah i tried it and it wasn't for me. It made me panicky and I had a few really bad panic attacks. That was just on 20mg daily... so yeah.. not for me. It might be ok for you though.
    Pretty much after the first tablet I felt sick..
    Have you taken one yet?
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Nutter wrote: »
    Um, yeah i tried it and it wasn't for me. It made me panicky and I had a few really bad panic attacks. That was just on 20mg daily... so yeah.. not for me. It might be ok for you though.
    Pretty much after the first tablet I felt sick..
    Have you taken one yet?

    Yeh, I took one when I picked them up from the chemist. The only thing I'm bothered about (and this is going to sound stupid) is that it says not drink on them! :( Me and my friends generally go out on a Saturday night and drink.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Hi piecesofpie,

    Firstly, it's great that you have been able to open up to your GP and talk about the things going on for you at the moment. It's the first step to getting the support that will work for you.

    Fluoxetine is an SSRI antidepressant drug, otherwise known as 'Prozac'. You can read more about anti-depressants here. You may also find this page useful? It is the stories of 3 people who have taken antidepressants. This NHS page on antidepressants may also be worth a look at?

    All drugs and medication have possible side affects, and it can be scary reading them listed. As with any antidepressant - you need to take it regularly and consistently in order for it to have an impact, and if you feel any of the side affects or that it's not working for you, then go to see your GP.

    Remember you can post here if you want to explore any of the issues that you have mentioned with the community here.

    Take care - :)
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    hey there.

    i've been taking various SSRIs for a long time. i took fluoxetine for 5 years and i didn't have any side-effects to speak of over that time. at one point i was up to 60mg and had no side-effects. i know that makes me quite lucky but different drugs suit different people and it's a case of giving it a go and seeing how you get on. if you find you get unpleasant side-effects you can ask your doctor for a different drug to try. whatever medication you take for whatever problem might have an adverse effect on one person and a great effect on another. there's no way of telling if you'll react badly to fluoxetine until you've tried it, but personally i didn't react badly. it's worth remembering too that the side-effects that you might get when you first take them are likely to wear off after a few weeks when your body gets used to it, so stick with them if you can.

    re. alcohol - one of the reasons you are told not to drink when taking antidepressants is that alcohol is a depressant so might not help your condition. i found that on prozac if i was drinking i would get tipsy very quickly; i seemed to have quite a small limit. so if you are going to have a drink it's unlikely to do you any harm but it would be best to stick to just one, and not too often.

    all the best x
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Thanks everyone :)

    I'm just a little wary about taking things like this, I don't want it to be something I end up being on for years...In my head I don't think I need them or the counselling but obviously my Dr does. Also is it wrong I feel slightly ashamed to be on them? I think I'm scared to mention it to anyone I know as they see me generally as this happy and outgoing'ish kinda person! :(
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    nah don't be ashamed. might be something that helps or you just need to try out.
    no offence but doctors tend to just blame most things on stress related illness and throw pills out to people, but don't get me wrong i'm not belittling how you feel, i'm just saying...
    are you going to talk to a counsellor or someone as well as take them? ideally you should be because they need to keep an eye on the side effects and that (one of them being suicidal thoughts).
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    I have been referred to a counsellor...though I guess that will take a few weeks to sort out and my Dr has said to go back in about 4 weeks to see how I'm getting on.
  • Options
    SkiveSkive Posts: 15,283 Skive's The Limit
    omg hi wrote: »
    re. alcohol - one of the reasons you are told not to drink when taking antidepressants is that alcohol is a depressant so might not help your condition.

    Alcohol is called a depressant because it depresses your CNS not because it can makes you feel low.
    Weekender Offender 
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Skive wrote: »
    Alcohol is called a depressant because it depresses your CNS not because it can makes you feel low.

    *shrug* that's what i was told my the doctor but i'm no expert.

    OP - it's understandable to be ashamed. you don't need to be though. try seeing it as if it was a medication for any other illness, you're on it for a while and when you feel better you'll stop taking it. it's nothing to feel embarassed about, and really it's no one else's business except your own. you don't need to tell anyone unless you want to. a lot of people i know don't know anything about my illnesses.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    I've been prescribed this by the Dr today I'm only on 20mg once a day so I guess not a great amount but reading some of the side effects has scared me a little.

    Basically I went to the Dr's and it all came out how I've been down for so long, had thoughts of self harm and hurting myself, my hatred of myself, poor body image and eating problems so he's put me onto these and referred me for counselling.

    Any one any experience of taking Fluoxetine? I had a quick read in the BNF at work but it just list all the side effects and not much personal experience, plus I've never really come across this drug as the patients I look after generally aren't on it. So any personal experiences would be good :)


    Sorry to hear you are so low at the moment.

    I'm on 60mg of fluoxetine and the only side effect i've had is occasional nausea but i don't believe that's all dow to the medication it's self. It wore off after a few weeks though. Try not to get to hung up about all the side effects. From my experience they can look pretty scary but see how you go and if you have any problems it's worth goig back to your GP to discuss it with him/her.

    don't feel embarrased or down about taking these tablets. It's really good that you spoke to someone before it carried on building up. :thumb:

    keep posting

    BB x
  • Options
    SkiveSkive Posts: 15,283 Skive's The Limit
    omg hi wrote: »
    *shrug* that's what i was told my the doctor but i'm no expert.

    Well he is supposed to be an expert. It's certainly true that it may not help your condition, but the term depressant is used to classify drugs that slow down your central nervous system, not drugs that effect your mood.

    Some depressant drugs are very effective for treating depression and anxiety.
    http://en.wikipedia.org/wiki/Depressant
    Weekender Offender 
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    i took them for a few months several times up to a year at one point, didnt have any side effects except when i drank alcohol, so be careful there.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Skive wrote: »
    Alcohol is called a depressant because it depresses your CNS not because it can makes you feel low.

    true. makes me feel depressed though. so i hardly drink now. :/
Sign In or Register to comment.